Missouri, 2003Heavy Rain in Missouri, May 9, 2003
May 9, 2003 · NWS LSX · 1 event in 1 county or zone
1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 9, 1:30 AM CST, 9 hours 30 minutes earlier.
Area forecast discussion, May 9, 1:30 AM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 AM CDT FRI MAY 9 2003
SEVERE WEATHER THREAT DRIFTNG INTO ESTRN IL AND IN...CANCEL WATCHES
FOR THE ENTIRE CWA. WX CONTINUES TO BE UNSTABLE...DEWPOINT IN THE
UPPER AND LOWER 70S ACRS THE AREA...WARM FRNT HAS PUSHED NORTH OF
STL...DEWPIONT IN UIN STIL IN THE LOWER 60S.
TODAY...LIS IN THE -7 TO -10 RANGE...MAVS FCST HAS POPS IN THE 30S
RANGE. FWC AND MET PLAY WITH A VERY LOW POPS...I INTRODUCE 30%
POPS ACRS THE ENTIRE AREA. TONIGHT AND SATURDAY THERE IS A CHANCE
FOR ANOTHER ROUND OF SHWRS AND TSTMS. CONVECTIVE OUTLOOK CALLS FOR
MDT RISK UNTIL MID NIGHT TNGT...AND SLGT RISK WILL CONTINUE THROUGH
SATURDAY.
THINKS ARE BEGIN TO LOOK BETTER SUNDAY AND FOR THE FIRST PART OF
NEXT WEEK. A COLD FRONT WILL BE PUSH ACR CWA SAT NIGHT...TEMPS WILL
BE BACK TO NORMAL. HIGHS IN THE UPPER 60S AND 70S AND LOW IN THE
UPPER 40S AND 50S.
.STL...NONE
Hazardous weather outlook, May 9, 4:00 AM CST, 7 hours before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-092300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
500 AM CDT FRI MAY 9 2003
...AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED OVER THE REGION
FOR LATE THIS AFTERNOON AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS
AFTERNOON AND TONIGHT FROM MONROE COUNTY THROUGH RALLS...SOUTH TO
MONTGOMERY AND GASCONADE AND WEST INCLUDING ALL COLUMBIA METRO
AREA. FOR THE REST OF THE THE AREA WE WILL BE UNDER A SLIGHT RISK
OF SEREVE THUNDERSTORM.
WIND SHEAR AND INSTABILITY PARAMETERS SUGGEST THAT THESE STORMS ARE
CAPABLE OF PRODUCING ISOLATED TORNADOES...HAIL UP TO THE SIZE OF
BASEBALLS AND WIND GUSTS IN EXCESS OF 70 MPH. IN ADDITION...LOCALLY
HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY
THE RISK OF SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL CONTINUE
THROUGH SATURDAY NIGHT AS A FRONTAL BOUNDARY STALLS OVER THE
REGION. THE GREATEST LIKELIHOOD OF SEVERE WEATHER WILL OCCUR LATE
SATURDAY AND SATURDAY NIGHT AS A STRONG COLD FRONT MOVES THROUGH THE
MIDWEST.
AFTER A REST ON SUNDAY THROUGH TUESDAY...THE CHANCE OF THUNDERSTORMS
IS IN STORE FOR WEDNESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL CONTINUE TO BE APPRECIATED FOR LATE THIS
AFTERNOON AND THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)
Heavy Rain, Monroe
- When
- May 9, 11:00 AM CST
- Where
- Monroe County, 5 mi S of Madison
- Deaths
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.496, -92.001 (the zone’s center; the record gives no point)
A 17 year old man was killed when he tried to cross a flooded low-water crossing in a horse and buggy. The horse made it across safely.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 200310 injured · $18 million · F3 · 79 events
- Hail and Damaging Winds in Virginia, May 9, 20031 death · 1 injured · $785,000 · 1.75 in hail · 23 events
- Tornadoes and Flash Flooding in Missouri, May 9 to 10, 20031 injured · $1.5 million · F2 · 22 events
- Rip Current in Florida, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Tornadoes and Hail in North Carolina, May 9, 2003$1.6 million · F1 · 12 events
- Flooding in Iowa, May 9 to 28, 2003$2.0 million · 4 events
- Hail and High Wind in Illinois, May 9 to 10, 2003$2.0 million · 1 in hail · 2 events
- Hail and Damaging Wind in West Virginia, May 9, 20031 injured · $500,000 · 80 kt wind · 2 events
- Tornadoes and Hail in Virginia, May 9, 2003$100,000 · F1 · 19 events
- Tornadoes and Hail in North Carolina, May 9, 2003$400,000 · F0 · 12 events
- Flooding in Iowa, May 9 to 14, 2003$155,000 · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357513.